Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 22, NWS Sioux Falls, SD

May 11, 20234 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2023, 12:44 AM CDT for 4 counties in Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2023, 12:44 AM CDT (05:44 UTC)
Expired
May 11, 2023, 1:07 AM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KFSD 110544
SVRFSD
IAC035-141-149-167-110630-
/O.NEW.KFSD.SV.W.0022.230511T0544Z-230511T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1244 AM CDT Thu May 11 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherokee County in northwestern Iowa...
  Southeastern Sioux County in northwestern Iowa...
  Northeastern Plymouth County in northwestern Iowa...
  Southwestern O'Brien County in northwestern Iowa...

* Until 130 AM CDT.

* At 1244 AM CDT, a severe thunderstorm was located near Remsen, or
  near Le Mars, moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Granville, Paullina and Hospers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 9600 4278 9614 4307 9590 4306 9554
      4294 9564 4289 9573
TIME...MOT...LOC 0544Z 215DEG 31KT 4282 9604 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

APT
1 follow-up statement
778 
WWUS53 KFSD 110607
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
107 AM CDT Thu May 11 2023

IAC035-141-149-167-110617-
/O.CAN.KFSD.SV.W.0022.000000T0000Z-230511T0630Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
107 AM CDT Thu May 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4273 9600 4278 9614 4307 9590 4306 9554
      4294 9564 4289 9573
TIME...MOT...LOC 0604Z 215DEG 31KT 4299 9588 

$$

APT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:49 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 10, 10:49 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1049 PM CDT Wed May 10 2023

.SHORT TERM...(This Evening through Thursday Night)
Issued at 254 PM CDT Wed May 10 2023

Aside from a few light showers along and west of the James River
this morning, have seen largely quiet conditions prevail across the
region as an upper level trough deepens across the southwestern
CONUS. Heading into late afternoon and evening, do have the
potential for additional showers and storms to develop as a mid
level shortwave lifts across the region. In regard to the severe
threat, SPC's latest Day 1 Outlook does include a Marginal Risk
(level 1 of 5) for our area. While shear remain rather meager,
latest soundings from across the region do show MLCAPE values around
500 to 1500 J/kg - suggesting that storms may be capable of
producing quarter to ping pong size hail. In terms of timing, most
CAMs generally agree that the better severe threat will occur late
this evening through the overnight period.

By Thursday morning, models show an upper level low becoming cut-off
as it moves over the Rockies. Sfc low near CO/KS border will move in
tandem with this feature, causing scattered showers and storms to
continue across our area for much of the morning hours. Should see
coverage increase heading into the afternoon/evening, especially
along and west of I-29 as the aforementioned upper level low edges
closer to the region. In regard to the severe threat, will have a
seasonally moist airmass in place, as southeasterly flow sends
dewpoints into the upper 50s to lower 60s, with highs generally in
the mid to upper 70s. While 0-6 km shear remains somewhat lacking
(~20 kts), do have MLCAPE values between 1000 to 2000 J/kg, which
coupled with an increasing LLJ and bit of broad WAA should be enough
to support a few strong to severe storms. SPC seems to agree with
this sentiment as outlined in their Day 2 Outlook, which includes a
Slight Risk (level 2 of 5) along and west of the James River Valley,
in addition to a Marginal Risk (level 1 of 5) elsewhere across our
area. Given the CAPE/shear setup, believe that hail to the size of
golf balls would be the primary hazard, with gusts up to 60 mph
being a secondary threat. Thus, we encourage you to have a way to
receive warnings in the event that storms become severe! Otherwise,
look for overnight lows to remain mild under persistent cloud cover,
as temperatures only fall into the upper 50s to lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 254 PM CDT Wed May 10 2023

Heading into Friday, expect the upper level low to continue its
journey northeastward into west-central Nebraska, resulting in
continued chances for showers and storms - especially Friday night
into Saturday as it moves directly overhead. Similar to Thursday,
will see highs rise into the 70s, with dewpoints generally in the
upper 50s to lower 60s. Thus, with CAPE values near 1000 J/kg and
veering hodographs in place, can't rule out the threat for severe
weather again Friday afternoon/evening. At this time, think those
along and south of I-90 stand the best chance for seeing strong to
severe storms, which is outlined nicely in SPC's Day 3 Slight Risk
(level 2 of 5).

Sfc low and upper level flow begin to degrade by Saturday, causing
rain chances to gradually wane. While on and off again showers will
still be likely for much of Saturday, should see much drier
conditions return to the region by Sunday. In regard to
temperatures, look for afternoon highs in the upper 60s to mid 70s
Saturday to briefly cool into the low to mid 60s by Sunday, with
overnight lows falling into the low to mid 50s.

Otherwise, expect quiet conditions to prevail through mid-week as
sfc high pressure and upper level ridging build overhead. Highs
during this time will once again moderate back into the 70s, with a
few locations taking a shot at 80 degrees Tuesday and Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1047 PM CDT Wed May 10 2023

Mostly VFR conditions are expected to continue with occasional MVFR
conditions overnight due to developing showers and thunderstorm.
Taking a look at the radar, the previously mentioned scattered
showers are starting to dissipate in southwestern MN. However with
weak lift in place, wouldn't be surprised if a few more showers
develop across the same areas overnight. Unfortunately the rain
chances won't stop there as high resolution guidance continue to
show additional precipitation early tomorrow morning. As a result
have kept precipitation in for all TAF sites around daybreak.
Otherwise, cloud cover will continue to fill in from our southwest
as winds become more variable overnight. Brief drops into MVFR
ceilings and visibilities will be possible when showers and
thunderstorms decides to develop. Looking at winds, variable winds
overnight will become more southeasterly throughout the morning
to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...Gumbs
Hazardous weather outlook, May 10, 4:34 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 PM CDT Wed May 10 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-112145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
434 PM CDT Wed May 10 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Another round of showers and thunderstorms are expected late this
evening into the overnight hours. Some storms could become strong to
severe storms with large hail up to ping pong balls and damaging
winds in excess of 60 mph being the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered showers and thunderstorms will be possible into the
weekend. Thursday has a risk for severe weather area wide, though
highest probabilities are for areas along and west of I-29. Friday
has a risk for severe weather generally along and north of I-90.
Large hail and strong winds will be possible on both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 10, 8:57 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 SW MINNEOTA           44.51N 96.04W
05/10/2023  E0.88 INCH       LYON               MN   PUBLIC

            NICKEL HAIL QUICKLY MELTED AWAY ON WARM
            GROUND WITH PROBABLY OVER AN INCH OF HEAVY
            RAINFALL BY 845 PM.

&&

TRM
Local storm report, May 11, 12:06 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HAIL             4 ESE SIOUX CITY        42.48N 96.32W
05/10/2023  M1.00 INCH       WOODBURY           IA   BROADCAST MEDIA

&&

AT
Local storm report, May 11, 12:08 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1208 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             3 NNE SIOUX CITY        42.54N 96.36W
05/11/2023  E1.00 INCH       WOODBURY           IA   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

AT
Local storm report, May 11, 12:17 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             4 NNE SIOUX CITY        42.55N 96.36W
05/10/2023  M1.00 INCH       WOODBURY           IA   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

AT
Local storm report, May 11, 12:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 AM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             HINTON                  42.63N 96.29W
05/11/2023  E1.75 INCH       PLYMOUTH           IA   PUBLIC

            REPORTED VIA SOCIAL MEDIA WITH PHOTO.

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:48 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury42 min
May 11, 12:27 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux33 min
May 11, 1:40 AM CDTSevere Thunderstorm WarningFSDLyon50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.